Flood, Northwestern Burlington
- When
- February 24, 12:15 AM EST to February 25, 3:44 AM EST
- Where
- Northwestern Burlington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
The combination of the heavy rain during the day on the 22nd and melting snow led to flooding along the North Branch of the Rancocas Creek on the 24th. The creek flooded the property of about 50 families in Eastampton and Southampton Townships.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of the heavy rain during the day on the 22nd and melting snow led to flooding along the North Branch of the Rancocas Creek on the 24th. The creek flooded the property of about 50 families in Eastampton and Southampton Townships. A few families voluntarily evacuated. The North Branch of the Rancocas Creek at Pemberton was above its 2.7 foot flood stage from 1215 a.m. EST on the 24th through 344 a.m. EST on the 25th. It crested at 2.78 feet at 245 p.m. EST on the 24th. Storm totals included 2.77 inches at the McGuire Air Force Base, 2.70 inches in New Lisbon, 2.43 inches in Mount Laurel, 2.37 inches in Mount Holly and 2.27 inches in Lumberton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 23, 8:25 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 825 PM EST SUN FEB 23 2003 WE WILL BE UPDATING ZONES TO DROP THE WIND ADVY AS TIGHTEST GRAD IS MOVG NEWD INTO NEW ENG. WE HAVE ISSUED AN SPS ABT SLICK ROADS. ALL THAT MOVG WATER WILL BE FREEZING SOLID OVRNGT WITH TEMPS WELL BLO FRZG. WITH THE CHRISTINA...MILLSTONE (AND SOON TO BE RANCOCAS) ABOVE FLOOD STAGE...ITS NOT MAKING IT ANY EASIER. MATTERS MADE WORSE BY THE HVY RAIN/FLOOD WATERS REMOVING ALL THE SALT FROM THE ROADWAYS. THE REST OF THE FCST IS OK AND ANY FINE TUNING WILL BE JUST TO REMOVE EVE OR ELRY EVE WORDG. 18Z MDL RUNS HAVE SHOWED LTL CHG FOR MON/S FCST. ON THE OTHER HAND THE 18Z GFS AND LATEST ECMWF HAVE TRENDED COLDER FOR THU/S EVENT. IF THIS COMES CLOSE...WE NOW STAND A GOOD SHOT AT BREAKING PHL/S SNOWFALL RECORD FOR THE MONTH OF FEB (31.5)...MIGHT EVEN BREAK THE ALL-TIME MONTHLY RECORD (33.8 JAN 1996) AND MY CHILDREN STAND A GOOD SHOT OF STILL BEING IN SCHOOL IN JULY. WE WILL KEEP GALES GOING ALG THE COAST. TFG PREV AFD *********************************************************** MODEL SOUNDINGS AND GUIDANCE AND WINDS OVER CENTRAL PA SUGGEST THE BEST WINDS FROM THE EXITING SYSTEM WILL OCCUR UNTIL AROUND DUSK...SO WILL LET THE EVENING SHIFT KILL THE WIND ADVISORY. ALSO NOTE THAT THREE HOUR PRESSURE RISES OF BETWEEN 4 AND 5 MB ARE STILL UPSTREAM OVER WVA AT 21Z. ALREADY SEE CLEARING BEGINNING TO DEVELOP JUST W OF SRN ZONES...AND ALL MODEL GUIDANCE SUGGESTS MOST ZONES WILL CLEAR OUT OVERNIGHT...IN TIME FOR SOME HIGH CLOUDS IN ADVANCE OF NEXT WEAK SYSTEM. FOR THE FAR NRN ZONES...THE H8 FLOW AND RADAR MADE ME KEEP IN A CHC OF FLURRIES FOR THE EARLY EVENING HOURS...BUT ONLY THAT AS THE CAP IS PRETTY LOW. THEN THE H8 FLOW COMES AROUND ENOUGH TO MAKE SOUNDINGS MOOT. TMRW THE WEAK SHORT WAVE COMES THROUGH AND MAINLY AFFECTS NRN ZONES. THERE IS AN UPPER JET PROVIDING SOME SUPPORT...THERE IS SOME INSTABILITY AROUND THE SNOW GROWTH AREA FOR THE NRN ZONES...BUT THE LIFT IS FAIRLY WEAK AND NOT ALIGNED WELL WITH THE SNOW GROWTH. ALL IN ALL DID NOT SEE PROBLEMS WITH ALLOWING FOR THE HIGHER GFS AMOUNTS TO VERIFY...MAINLY BECAUSE OF THE INSTAB...SO WENT UP TO TWO INCHES OF SNOW IN THE FAR NRN ZONES. THEN JUST A CHC OF LIGHT SNOW IN THE NEXT TIER DOWN...THEN SOUNDINGS SUGGEST THE LOW LVL SW FLOW AHEAD OF THE SYSTEM COULD ALLOW FOR ENOUGH WARMUP FOR LIGHT RAIN NEXT TIER DOWN. FOR SRN ZONES...LEFT OUT ANY PCPN AND BROUGHT TEMPS INTO THE 50S FAR S. ANOTHER PUSH OF COLD AIR BEHIND THIS SYSTEM...AND GFS IS A BIT MORE PESSIMISTIC REGARDING SKY COVER WITH THIS. DID NOT DISMISS THIS. EVEN THE GFS HAS A GENERALLY SUNNY TUE IN STORE FOR US...AND WENT THAT WAY. TEMPS TONIGHT...A CONSENSUS N AND PERHAPS A BIT ON THE HIGH SIDE OF GUIDANCE S AS DONT EXPECT ENOUGH DECOUPLING FOR GOOD RADIATING AND THINGS HAVE BEEN HAPPENING A LTL MORE SLOWLY THAN PROGGED FOR THIS SYSTEM. TMRW...WITH THE CLOUDS COMING IN DIDNT GO WITH THE HIGHER GUIDANCE...THOUGH DVLPG SWLY FLOW MIGHT MAKE THIS DECISION WRONG. MOVED MORE TOWARD HIGHER GUIDANCE FAR SRN ZONES. THEN A BLEND OF STAT GUIDANCE MON NIGHT AND TUE. WITH PSBL CLOUDS MON NIGHT...WASNT GOING TO TRY TO RADIATE. THU DOES NOW LOOK INTERESTING...WITH GFS SUGGESTING A RAIN/SNOW LINE JUST S OF THE PHL METRO AREA. IT DOES SOMETIMES TREND A LTL COOL FCSTID = 45 MPO 13 30 15 22 / 20 60 10 10 ABE 18 35 19 28 / 0 40 10 10 RDG 18 35 19 28 / 0 40 10 10 PHL 24 42 25 35 / 0 30 10 10 12N 16 34 19 27 / 20 60 10 10 SMQ 20 37 21 31 / 0 30 10 10 TTN 21 38 21 31 / 0 30 10 10 MIV 26 48 26 37 / 0 10 10 10 ACY 27 48 31 37 / 0 10 10 10 ILG 23 43 24 34 / 0 30 10 10 DOV 26 49 26 37 / 0 10 10 10 GED 28 54 29 37 / 0 10 10 10 ESN 27 53 29 37 / 0 10 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES. NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-231300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EST SUN FEB 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING. SEE THE ADVISORY PRODUCT...NPWPHI...FOR MORE DETAILS. VISIBILITIES SHOULD IMPROVE LATER THIS MORNING. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING. WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED AFTER A COLD FRONT SWINGS THROUGH THE AREA. SEE THE ADVISORY PRODUCT... NPWPHI...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW OR RAIN WITH A STORM SYSTEM THAT WILL AFFECT THE REGION ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 800 PM EST SUN FEB 23 2003 ...SLICK TRAVELING OVERNIGHT AND FOR THE MONDAY MORNING COMMUTE... THE HEAVY RAIN AND MELTING SNOW OF THIS WEEKEND PRODUCED CONSIDERABLE RUNOFF. BUT AS TEMPERATURES DROP BELOW FREEZING OVERNIGHT...ANY STANDING WATER OR MOVING RIVERLETS ON ROADWAYS WILL FREEZE OVER. THIS WILL OCCUR QUICKLY SINCE THE HEAVY RAIN IN MOST PLACES WASHED AWAY THE SALT THAT WAS ON ROADWAYS. LOW TEMPERATURES BY MONDAY MORNING WILL BE BELOW FREEZING IN ALL AREAS. IF YOU ARE DRIVING TONIGHT PLEASE BE CAREFUL. IT IS DIFFICULT AT NIGHT TO SEE THIS ICE...WHICH IS CALLED BLACK ICE. THE ROAD MAY APPEAR WET...BUT IS ACTUALLY ICY. GIVEN YOURSELF PLENTY OF DISTANCE BETWEEN YOURSELF AND THE VEHICLES AROUND YOU AND APPROACH INTERSECTIONS AND STOP SIGNS CAUTIOUSLY. A SPORTS UTILITY VEHICLE DOES NOT BREAK ANY FASTER OR MORE EFFICIENTLY THAN OTHER VEHICLES. UNTREATED ROADWAYS WILL BE SLIPPERY FOR THE MONDAY MORNING COMMUTE. IF YOUR COMMUTE NORMALLY TAKES YOU ACROSS SMALLER...LESS TRAVELED ROADWAYS...GIVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION. MELTING AND REFREEZING OF WATER ON ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES...WILL CREATE PATCHES OF BLACK ICE. THIS TYPE OF ICE IS VIRTUALLY INVISIBLE ON THE ROAD SURFACE...AND CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GIGI
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347371.